Rapid onset of dyskinesia induced by olanzapine
Article first published online: 3 NOV 2003
Psychiatry and Clinical Neurosciences
Volume 57, Issue 6, pages 605–606, December 2003
How to Cite
YEH, I.-N., LIN, S.-K., TSAI, C.-J. and LIU, H.-C. (2003), Rapid onset of dyskinesia induced by olanzapine. Psychiatry and Clinical Neurosciences, 57: 605–606. doi: 10.1046/j.1440-1819.2003.01175.x
- Issue published online: 3 NOV 2003
- Article first published online: 3 NOV 2003
- Received 24 March 2003; accepted 6 April 2003.
Tardive dyskinesia is a tormented side-effect of antipsychotics and usually presents after long-term exposure of antipsychotics, especially conventional antipsychotics. Atypical antipsychotics have been demonstrated to have a lower risk for development of tardive dyskinesia.1 Olanzapine, an atypical antipsychotic, is biochemically selective for serotonin relative to dopamine receptors and is associated with a low incidence of extrapyramidal symptoms,2 including tardive dyskinesia.3 It has been reported that the 1 year risk of development of tardive dyskinesia was 0.52% with olanzapine treatment and 7.45% with haloperidol treatment.4 We here report a female schizophrenic patient who developed rapid onset of dyskinesia after olanzapine treatment.
Ms A was a 25-year-old female schizophrenic patient with onset at 20 years of age. She had the psychotic symptoms of persecutory delusion, auditory hallucination, loosening of associations, irritable mood, social withdrawal and deteriorated occupational function. She did not have a family history of psychiatric and neurological disorders. She had four psychiatric admissions due to exacerbation of her psychotic symptoms. Her antipsychotics treatment history included sulpiride 400 mg/day from September 1997 to March 1999; haloperidol 5 mg/day from March 1999 to November 2000; and quetiapine 400 mg/day from November 2000 to February 2002. There was no akathisia or involuntary movement in the course of treatment. Owing to poor insight and compliance, she did not follow up or take any medication since February 2002.
She was admitted on 21 August 2002 again due to vivid psychosis and disturbing behavior. Monotherapy with olanzapine 5 mg daily was given immediately at admission. The dosage was titrated to 15 mg/day on 22 August, then 20 mg/day 5 days later. Unfortunately, on 2 September (12 days later) choreoathetotic dyskinetic movements were noted over bilateral hands and feet, especially over the hands. The perioral muscles also had very mild dyskinetic movements. There was no abnormal movement at the tongue. No parkinsonism features of tremor and rigidity were noted. We shifted the medication to clozaril 50 mg/day on 4 September and then titrated to 300 mg/day on 26 September. The dyskinesia subsided in 4 weeks, and she was discharged in November. Mildly involuntary movement at her perioral muscles was still noted at the last follow up at the outpatient department in December.
The risk factors of tardive dyskinesia include advanced age, female gender, higher neuroleptic dose, and increasing years of previous antipsychotics exposure.5 Tardive dyskinesia usually develops after long-term exposure of antipsychotics. Rapid onset of dyskinesia is rarely seen in olanzapine treatment. Benazzi reported rapid onset of tardive dyskinesia in a Huntington disease patient after 2 months treatment with olanzapine.6 However, our patient had no evidence of specific neurodegenerative disorders. She developed dyskinesia after 12 days of olanzapine treatment. The detailed pathophysiology of tardive dyskinesia is obscure; but it is postulated to be caused by basal ganglion post-synaptic D2 receptor hyperactivity after long-term antipsychotics treatment. This patient had a history of 5 years exposure to several antipsychotics, which might cause subtle D2 receptor change and then increase the vulnerability to dyskinesia. The rapid onset of dyskinesia in the present patient might be also related to the receptor activity profiles of olanzapine. The olanzapine dosage of the present patient was titrated rapidly to 20 mg/day after 7 days of treatment. Raedler et al. indicated that the D2 occupancy could be as high as 82.8% (56–97%) at this high level of olanzapine.7 Kapur et al. also campared the D2 occupancy in clozapine and olanzapine. The D2 occupancy is much lower in clozapine (16–68%) than in olanzapine (43–89%).8 Additionally, the dissociation constant with D2 receptor is another factor. Olanzapine has been shown to bind more tightly to D2 receptors than clozapine.9 We suggest that the high D2 occupancy and slower dissociation of olanzapine would be the critical mediator of dyskinesia in this patient. Although atypical antipsychotics are safer than conventional antipsychotics, they should be used with caution in high-risk patients.